Hail, Keith
- When
- July 23, 1:25 PM MST
- Where
- Keith County, 5.76 mi NNE of Brule
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.170, -101.840
Isolated severe thunderstorms developed along a cool front in the central Nebraska Sandhills during the late afternoon hours of July 23rd. This activity moved to the south impacting southwestern Nebraska during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe thunderstorms developed along a cool front in the central Nebraska Sandhills during the late afternoon hours of July 23rd. This activity moved to the south impacting southwestern Nebraska during the early evening hours. Large hail, and a brief tornado touch down was reported southwest of Thedford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 12:36 PM MST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 236 PM CDT THU JUL 23 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 203 PM CDT THU JUL 23 2015 VERY WARM MOIST AIR HAS SPREAD ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON. THE EXCEPTION IS SOMEWHAT DRIER AIR TO THE WEST OF A SURFACE TROUGH/DRY LINE...WHICH EXTENDS FROM ROUGHLY VALENTINE TO NEAR OGALLALA. THIS DRY LINE WILL BE THE FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND EAST OF A VALENTINE TO OGALLALA LINE. SHEAR IS ADEQUATE TO SUPPORT SUPERCELL STRUCTURES AND POSSIBLE LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS. OVERALL FORCING UPPER LEVEL FORCING IS WEAK...SO NOT EXPECTING WIDESPREAD SEVERE STORMS...BUT A ISOLATED SEVERE WEATHER IS QUITE POSSIBLE. OTHERWISE A WARM AND MUGGY NIGHT EXPECTED...WITH LOWS GENERALLY IN THE 60S TO LOWER 70S. A SHORTWAVE DISTURBANCE AND ASSOCIATED SURFACE LOW WILL TRACK ACROSS THE NORTHERN PLAINS AND SOUTHERN CANADA LATE TONIGHT AND FRIDAY. THIS WILL DRIVE A WEAK COLD FRONT INTO NEBRASKA FRIDAY MORNING...WITH THE FRONT EXPECTED TO STALL ACROSS SOUTHERN NEBRASKA FRIDAY AFTERNOON. THE FRONT WILL BE A FOCUS FOR ISOLATED LATE DAY THUNDERSTORMS...MAINLY ALONG AND SOUTH OF INTERSTATE 80. AGAIN EXPECTING HIGH HUMIDITY FRIDAY...ESPECIALLY ACROSS SOUTHERN PORTIONS OF NEBRASKA NEAR THE STALLED FRONT. HEAT INDEX READINGS COULD APPROACH 100 DEGREES IN THESE AREAS. A BIT DRIER AIR WILL FILTER INTO NORTHERN NEBRASKA...WITH CONDITIONS A BIT MORE COMFORTABLE. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 236 PM CDT THU JUL 23 2015 AN ACTIVE WEATHER PATTERN WILL BE IN PLACE ACROSS THE CENTRAL PLAINS THROUGH MONDAY NIGHT. A FRONTAL BOUNDARY IS FORECAST TO EXTEND WEST TO EAST ACROSS CENTRAL NEBRASKA FRIDAY EVENING. THE GFS AND ECMWF BOTH DEVELOP CONVECTION NEAR AND EAST OF HWY 83. THE NAM FORECAST FOR THE FRONT LONG THE KS/NEBR BORDER LOOKS TO FAR SOUTH. REDEVELOPMENT OF THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT...ESPECIALLY FROM THE 12Z ECMWF OUTPUT. THE UPPER FLOW WILL BECOME MORE SWRLY ALOFT ON SUNDAY AS AN UPPER TROUGH DIGS INTO THE PACIFIC NW. ANY STORMS WHICH DEVELOP IN THE WEST SUNDAY AFTERNOON SHOULD MOVE SOUTHEAST TOWARD SCTRL NEBR OVERNIGHT. THEN ON MONDAY...THE APPROACHING UPPER TROUGH WILL BRING STEEP MID LEVEL LAPSE RATES AND A FOCUS FOR STORMS ALONG A COLD FRONTAL PASSAGE OVERNIGHT. DID KEEP IN MAINLY A SLIGHT CHANCE ACROSS THE SOUTHEAST TUESDAY/TUESDAY NIGHT IF THE FRONT WOULD HAPPEN TO SLOW OR STALL. TEMPERATURES WILL CONTINUE TO RANGE FROM 90 TO 95 SATURDAY THROUGH MONDAY...THEN COOLING TO THE MID 80S TUESDAY AND WEDNESDAY BEHIND THE FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1222 PM CDT THU JUL 23 2015 REMAINING STRATUS AFFECTING PARTS OF SOUTHWEST NEBRASKA...MAINLY EAST OF KIML AND KLBF...WILL DISSIPATE BY 20Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS WESTERN NEBRASKA...WITH THE BEST CHANCE ALONG AND EAST FROM KIML TO KLBF TO KVTN. WINDS GRADUALLY SHIFT TO NORTHWEST OVERNIGHT AND NORTHEAST BY FRIDAY MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM...ROBERG AVIATION...DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 441 AM CDT THU JUL 23 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-240945- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 441 AM CDT THU JUL 23 2015 /341 AM MDT THU JUL 23 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...GENERALLY EAST OF HIGHWAY 83. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND WIND DAMAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE WEATHER IS POSSIBLE FRIDAY AND SATURDAY. THE AREA OF CONCERN FRIDAY IS GENERALLY ALONG AND SOUTH OF INTERSTATE 80. THE AREA OF CONCERN SATURDAY COVERS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA BUT THIS REFLECTS THE UNCERTAINTY OF THE AREA OF GREATEST CONCERN. LARGE HAIL AND WIND DAMAGE ARE THE THREAT BOTH DAYS. THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 124 PM MDT THU JUL 23 2015 NEZ057-232000- KEITH NE- 124 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH COUNTY UNTIL 200 PM MDT... AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEMOYNE...OR 8 MILES NORTHWEST OF OGALLALA...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE VIEW CAMPGROUND...KINGSLEY DAM...LEMOYNE...ROSCOE AND OGALLALA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 61 BETWEEN MILE MARKERS 89 AND 105. HIGHWAY 92 BETWEEN MILE MARKERS 129 AND 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4115 10192 4128 10193 4135 10166 4112 10159 TIME...MOT...LOC 1922Z 257DEG 16KT 4122 10184 TAYLOR
The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
At 1547 CST, an off duty NWS employee reported a tornado south southwest of Thedford. The tornado briefly touched down in open range land with no damage reported.
Quarter sized hail and estimated wind gusts to 50 MPH were reported.
Thunderstorm wind gusts estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587610, 587621, 587613, 587614, 587615, 588303, 588302, 587618, 587620, 587622.